EconPapers    
Economics at your fingertips  
 

Benford's law and the limits of digit analysis

Elena Druica, Bogdan Oancea and Călin Vâlsan

International Journal of Accounting Information Systems, 2018, vol. 31, issue C, 75-82

Abstract: We use panel data that consists of aggregated annual bank account balances and analyze the first two digits of each observation to evaluate conformity to Benford's Law. The data spans a period of 14 years, is naturally generated, and meets the “drawing from a sequence” criterion. We conduct a full battery of null hypothesis significance testing, and we also calculate annual mean absolute deviation and excess mean absolute deviation. The results range from marginal conformity to marginal non-conformity to Benford's Law. We concur with previous research and urge caution when approaching auditing and fraud detection using these analytic tools. This finding illustrates the concept of usual level of conformity, that is, a data-specific signature, driven by the idiosyncrasies of the process that generated it. We also examine the time series of annual mean absolute deviation and excess mean absolute deviation. In a couple of cases, the Dickey-Fuller tests suggest trend-stationarity, although the small number of observations renders the reliability of these results questionable.

Keywords: Benford's law; Digit analysis; Level of conformity (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S146708951730101X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ijoais:v:31:y:2018:i:c:p:75-82

DOI: 10.1016/j.accinf.2018.09.004

Access Statistics for this article

International Journal of Accounting Information Systems is currently edited by S.V. Grabski

More articles in International Journal of Accounting Information Systems from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-05-03
Handle: RePEc:eee:ijoais:v:31:y:2018:i:c:p:75-82